Tornadoes · United States · Florida · 2019
EF1 tornado, Martel, Florida, May 5, 2019
This EF1 tornado ran 0.9 miles across Marion County on May 5, 2019, touching down at 11:27 AM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 5, 2019
- Touchdown
- 11:27 AM EDT (15:27 UTC)
- Lifted
- 11:31 AM EDT (15:31 UTC)
- On the ground
- 4 minutes
- Path length
- 0.9 miles (1.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Marion County
- Touchdown point
- 29.191, -82.291
- Lift-off point
- 29.199, -82.280
- Record number
- 1905050927-01
What the Weather Service recorded
SW steering flow pumped record high PWAT of 1.84 across the area as mid-upper level trough move overhead. These ingredients produced scattered severe storms that produced gusty winds late morning through the afternoon across NE FL.
An EF1 tornado touched down near the intersection of West Highway 40 and NW 100th Ave in western Marion County. The tornado snapped several large pine and oak trees at the base and the roof of a shed was torn off. Four homes had minor structural damage due to fallen trees. An empty horse trailer and a cargo trailer carrying furniture were pushed 30-40 yards from their original location. The most damage was focused near the intersection of NW 8th Lane and NW 100th Avenue.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:31 UTC | 16:15 UTC | Severe Thunderstorm Warning | JAX |
| 16:05 UTC | 16:26 UTC | Severe Thunderstorm Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 13:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at May 5, 10:03 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 5, 10:03 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 1003 AM EDT Sun May 5 2019 .UPDATE...Mid-upper trough pushing into the area has produced showers and storms currently in a training band from near Lake City to Cumberland Island Ga this morning. Another large area of convection over the ne Gulf is moving ne into the I-75 corridor of ne Fl. 12z JAX sounding shows record high PWAT of 1.84" along with unidirectional 0-6 km bulk shear of 35 knots and MUCAPE over 2000 J/kg. Conditions warrant the threat for locally heavy rainfall along with isolated strong to marginally severe storms with potential for strong gusty winds over mainly ne Fl where highest instability and moisture exists. A band of showers and storms may develop over se Ga late this afternoon/evening as a cold front to the west approaches the area. Expect convection to weak this evening and end tonight with front and drier air pushing through the area by morning. && .AVIATION...MVFR conditions with IFR conditions in showers and thunderstorms expected today until around 23z for ne Fl TAF sites. Strong gusty winds and heavy downpours will likely occur in storms. VFR conditions expected to prevail in se Ga at SSI with showers and storms expected to be more isolated this afternoon and evening. Cold front will push se across the area tonight with sw winds shifting to the wnw by 12z Monday. && .MARINE...SW winds will increase to near 15 knots today with showers and thunderstorms moving across the waters this afternoon and evening ahead of a cold front. A few storms over the coastal waters could be strong with frequent cloud to water lighting. The cold front will move push south of the waters by Monday morning. The front will dissipate on Monday with an east coast sea breeze developing over the waters Monday afternoon and evening. With high pressure building to the north a northeasterly flow will develop for Tuesday and Wednesday. Rip Currents: Low risk anticipated due to offshore winds and diminishing swells. && .PRELIMINARY POINT TEMPS/POPS... AMG 85 64 87 64 / 40 20 0 0 SSI 84 69 85 70 / 70 20 0 10 JAX 87 67 89 67 / 90 20 0 0 SGJ 85 70 87 68 / 90 20 10 0 GNV 84 65 89 64 / 80 20 0 0 OCF 84 67 89 64 / 80 30 0 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Zibura/Kennedy/Cordero
In the hours before
Special weather statement, May 5, 7:48 AM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
748 AM EDT Sun May 5 2019
FLZ020-021-023-024-122-GAZ163-350-364-051230-
Baker FL-Hamilton FL-Suwannee FL-Inland Nassau FL-
Northern Columbia FL-Clinch GA-Western Charlton GA-Southern Ware GA-
748 AM EDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
NORTHWESTERN BAKER...NORTHERN COLUMBIA...NORTHEASTERN SUWANNEE...
SOUTHEASTERN HAMILTON...SOUTHEASTERN WARE...SOUTHEASTERN CLINCH AND
CENTRAL CHARLTON COUNTIES UNTIL 830 AM EDT...
* At 745 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 9 miles
south of Stephen Foster State Park to 6 miles east of Belmont.
Movement was northeast at 20 mph.
* Winds in excess of 45 mph and minor flooding due to heavy rainfall
is possible with these storms. Rainfall amounts up to 2 inches are
possible.
* Locations impacted include...
White Springs and Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3035 8291 3086 8214 3075 8198 3027 8278
3027 8279 3026 8280 3023 8284
TIME...MOT...LOC 1145Z 243DEG 34KT 3069 8229 3047 8262
AKSpecial weather statement, May 5, 10:11 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1011 AM EDT Sun May 5 2019
FLZ021-030-031-035-136-222-236-051500-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Suwannee FL-Bradford FL-Gilchrist FL-
1011 AM EDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN
ALACHUA...WEST CENTRAL BRADFORD...SOUTHWESTERN UNION...SOUTHWESTERN
COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES UNTIL 1100 AM EDT...
* At 1010 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 11 miles
south of Mayo to Bell to 9 miles south of High Springs to near
Archer. Movement was northeast at 35 mph.
* Winds in excess of 45 mph and minor flooding due to heavy rainfall
is possible with these storms.
* Locations impacted include...
Bell, Worthington Spring, Ichetucknee Spring, Columbia, Alachua,
High Springs, Fort White, Worthington Springs, Groves and
Providence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2980 8292 2981 8293 2983 8289 2988 8287
2990 8290 2989 8292 2995 8292 2996 8293
2996 8295 3009 8277 3005 8248 2992 8230
2977 8222 2955 8259 2962 8269 2973 8295
2975 8294 2977 8295
TIME...MOT...LOC 1410Z 226DEG 30KT 2988 8314 2977 8285 2969 8263 2956
8258
AKSpecial weather statement, May 5, 10:41 AM EDT, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1041 AM EDT Sun May 5 2019
FLZ023-025-030>032-136-222-236-051530-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Inland Duval FL-Baker FL-Union FL-Bradford FL-Clay FL-
1041 AM EDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALACHUA...BRADFORD...
SOUTHERN BAKER...UNION...SOUTHERN COLUMBIA...NORTHWESTERN CLAY AND
SOUTHWESTERN DUVAL COUNTIES UNTIL 1130 AM EDT...
* At 1040 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Columbia to Upland Pines to near Sampson. Movement was northeast at
35 mph.
* Wind gusts of 45 to 55 mph and minor flooding due to heavy
rainfall is possible with these storms.
* Locations impacted include...
Starke, Lake Butler, Raiford, Worthington Spring, Middleburg,
Columbia, Macclenny, Glen St. Mary, Worthington Springs and
Palestine Community.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3009 8278 3036 8211 3030 8205 3028 8205
3029 8203 3021 8195 2993 8173 2978 8223
2989 8261
TIME...MOT...LOC 1440Z 238DEG 37KT 3008 8266 2997 8249 2987 8229
AKSpecial weather statement, May 5, 11:02 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1102 AM EDT Sun May 5 2019
FLZ037-136-236-240-340-051545-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Putnam FL-
1102 AM EDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...WESTERN
MARION AND WEST CENTRAL PUTNAM COUNTIES UNTIL 1145 AM EDT...
* At 1102 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Archer to 6 miles northeast of Williston to near Rainbow Lakes
Estates. Movement was northeast at 40 mph.
* Wind gusts of 45 to 55 mph and minor flooding due to heavy
rainfall is possible with these storms.
* Locations impacted include...
Gainesville, Rainbow Lakes Estates, Melrose, Hawthorne, University
Of Florida, Rochelle, Cross Creek, Orange Heights, Gainesville
Airport and Newnans Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2897 8232 2900 8237 2902 8240 2902 8242
2905 8247 2904 8250 2904 8253 2921 8254
2922 8240 2948 8241 2948 8250 2979 8233
2975 8206 2972 8205 2972 8203 2973 8201
2896 8231
TIME...MOT...LOC 1502Z 206DEG 33KT 2953 8242 2945 8240 2920 8244
AKLocal storm report, May 5, 11:14 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1114 AM EDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM TSTM WND DMG SSE LAKE BUTLER 30.02N 82.34W
05/05/2019 Union FL PUBLIC
SEVERAL CUSTOMERS AT THAT CAME IN THROUGH THE CIRCLE K
GAS STATION REPORTED NUMEROUS TREES DOWN.
&&
SCORDEROThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
3.5 hours before the tornado, 156 km from the path. May 5, 2019.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 350 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.2
- 0-3 km lapse rate
- 4.9 K/km
Jacksonville, FL (KJAX), 00:00Z
8.5 hours after it, 156 km from the path. May 6, 2019.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 1183 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Jacksonville radar (KJAX), 154 km away, was scanning. The volume nearest the touchdown began at 15:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:25 UTC | TSTM WND DMG | 4 Wnw Ocala Airport | Marion, FL | EMERGENCY MANAGEMENT PASSED ON REPORT OF A POSSIBLE TORNADO WEST OF OCALA NEAR THE INTERSECTION OF HIGHWAY 40 AND 100TH AVE. LAW ENFORCEMENT REPORTED TREES UPROOTED WITH DAMAGE TO A FEW HOMES. EMERGENCY MANAGEMENT IS EN |
| 17:51 UTC | TSTM WND DMG | 6 Wnw Wildwood | Sumter, FL | A LARGE TREE FELL ON AN RV CAMPER AT LAKE PANASOFFKEE. NO INJURIES WERE REPORTED. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of May 5, 2019
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 5 | 12:40 PM EDT | EF0 | Pinellas, FL | 0.4 | 50 | $50,000 | ||
| May 5 | 5:35 PM CDT | Unrated | Lancaster, NE | 0.0 | 50 | |||
| May 5 | 5:36 PM CDT | EF0 | Ford, KS | 0.6 | 75 | |||
| May 5 | 5:38 PM CDT | EF2 | Lancaster, NE | 0.6 | 200 | |||
| May 5 | 5:45 PM CDT | EF2 | Lynn, TX | 17.2 | 2,112 | $36,000 | ||
| May 5 | 6:15 PM CDT | EF1 | Meade, KS | 1.1 | 100 | |||
| May 5 | 6:25 PM CDT | EF1 | Barton, KS | 0.6 | 75 | $40,000 | ||
| May 5 | 6:30 PM CDT | Unrated | Rice, KS | 0.2 | 50 | |||
| May 5 | 6:49 PM CDT | Unrated | Meade, KS | 0.4 | 75 | |||
| May 5 | 7:00 PM CDT | EF0 | Rice, KS | 0.5 | 75 | $20,000 | ||
| May 5 | 7:04 PM CDT | Unrated | Meade, KS | 0.7 | 75 | |||
| May 5 | 7:12 PM CDT | EF1 | Lynn, TX | 5.0 | 880 | |||
| May 5 | 7:13 PM CDT | EF0 | Reno, KS | 0.3 | 200 | |||
| May 5 | 7:34 PM CDT | EF1 | Reno, KS | 0.1 | 300 | |||
| May 5 | 7:35 PM CDT | EF1 | Reno, KS | 0.4 | 100 | $100,000 | ||
| May 5 | 8:00 PM CDT | Unrated | Reno, KS | 0.2 | 50 | |||
| May 5 | 8:20 PM CDT | Unrated | Reno, KS | 0.3 | 50 | |||
| May 5 | 8:39 PM CDT | EF0 | Sumner, KS | 0.8 | 75 | |||
| May 5 | 8:49 PM CDT | Unrated | Roberts, TX | 6.4 | 500 | |||
| May 5 | 8:59 PM CDT | EF0 | Borden, TX | 0.4 | 50 | |||
| May 5 | 11:54 PM CDT | EF1 | Noble, OK | 1.5 | 30 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.